Nancy’s Story – Levaquin side-effects

GenericWallPic

I am writing to tell you my story in the hope that others will not have to face the life-changing side effects from levaquin that I have experienced. In December of 2009 I was a healthy, very physically active 43 year old mother. I worked out at least 5 days a week doing 50 minutes of intense aerobic exercise( on treadmill, elliptical or bike) and light weight training. I developed a sinus infection and was prescribed 750mg of levaquin for 2 weeks. On the 7th day of the regime I was working out when I suddenly developed a severe cramp in my left calf. I stopped and stretched, then resumed at a slower pace running on the treadmill. A few minutes later my right calf began to cramp up. I could barely walk. I went home and called the pharmacy right away and asked if there was any chance my antibiotic could have caused this. The pharmacist said “yes” and told me to stop taking the levaquin and call my doctor immediately. My doctor was shocked. He said he usually tells patients not to exercise while taking levaquin, but he had forgotten to mention this to me. My doctor believed if I rested for a few weeks and did not strain my achilles tendons that I would recover fully. Unfortunately, I continued to get worse instead. The tendonopathy spread throughout my legs, feet, hips, arms and hands. For a while I even had pain in my jaw when I chewed. Then I developed burning and tingling in my arms and legs. My husband had to carry me to the bathroom. I was in so much pain I couldn’t even fall asleep to escape it for awhile. I went to numerous doctors (neurologist, rheumatologist, orthopedic) who put me through all sorts of tests and blood work to rule out a variety of diseases. They finally had to conclude that the levaquin was the cause of all my symptoms. 13 months later, I am still unable to walk more than a quarter mile( and that I do very slowly with pain). I have to use a wheel chair or scooter when I go anywhere that I have to walk further than that. I cannot wear regular shoes because of the peripheral neuropathy caused by the levaquin. Please consider helping inform people of the possible severe side effects of the flouroquinolone antibiotics. They should be reserved for only those situations where no other antibiotics will work. Thanks for your time and consideration.
Nancy from PA

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s